Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Memphis, TN

April 30, 2002DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 2:08 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 2:08 PM CDT (19:08 UTC)
Expired
Apr 30, 2002, 2:30 PM CDT
In force
22 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 48 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:20 PM CDTHail 1Byhalia, MS
Apr 30, 2:25 PM CDTHail 0.75Olive Branch, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 30, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS54 KMEG 301908
SVRMEM
MSC033-093-301930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 230 PM CDT.

* AT 206 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES NORTHWEST OF OLIVE BRANCH...MOVING SOUTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE...
  OLIVE BRANCH...
  BYHALIA...
  RED BANKS...MT PLEASANT...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3502 8990 3501 9010 3470 8941 3490 8928

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:04 AM CDT, 12 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 2:04 AM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 AM CDT TUE APR 30 2002

A BROAD RIDGE OVER THE SOUTHERN STATES FROM COAST TO COAST WILL
GRADUALLY SHIFT EASTWARD THIS FORECAST PERIOD. SHORT WAVES AND
IMPULSES WILL RIDE OVER THE RIDGE ACROSS THE CENTRAL PLAINS TO THE
SOUTHEAST. AT THE SURFACE A STATIONARY FRONT DRAPED ACROSS THE
GULF COAST STATES WILL MOVE NORTHWARD AS A WARM FRONT AND BE NORTH
OF THE MID SOUTH BY TONIGHT. WITH SUFFICIENT LOW LEVEL MOISTURE IN
PLACE AND WITH THE HELP OF THE UPPER LEVEL DISTURBANCES THE FRONT
WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY OVER THE MID SOUTH.
MEANWHILE A SURFACE LOW OVER WEST TEXAS THIS MORNING WILL MOVE
EASTWARD AND BE CENTERED OVER NORTHEAST ARKANSAS BY LATE WEDNESDAY.
THE RESULT WILL BE WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS
CONTINUING TONIGHT AND MAINLY NORTH PORTIONS OF THE MID SOUTH
WEDNESDAY.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:26 AM CDTSevere Thunderstorm WarningMEGTunica49 min
Apr 30, 7:29 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
Apr 30, 7:40 AM CDTSevere Thunderstorm WarningMEGDeSoto50 min
Apr 30, 9:42 AM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Apr 30, 11:04 AM CDTSevere Thunderstorm WarningMEGLafayette41 min
Apr 30, 11:25 AM CDTSevere Thunderstorm WarningMEGPanola, Tate20 min
Apr 30, 11:46 AM CDTSevere Thunderstorm WarningMEGPontotoc, Union29 min
Apr 30, 12:21 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc24 min
Apr 30, 12:47 PM CDTSevere Thunderstorm WarningMEGLee, Monroe28 min
Apr 30, 1:16 PM CDTSevere Thunderstorm WarningMEGMonroe29 min
Apr 30, 2:26 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah49 min
Apr 30, 2:32 PM CDTSevere Thunderstorm WarningMEGLafayette28 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc29 min
Apr 30, 3:07 PM CDTSevere Thunderstorm WarningMEGLee, Union23 min
Apr 30, 3:23 PM CDTTornado WarningMEGChickasaw, Pontotoc52 min
Apr 30, 3:32 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee43 min
Apr 30, 3:51 PM CDTTornado WarningMEGMonroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.